Diffraction of elastic waves by edges
Annales de l'Institut Fourier, Volume 68 (2018) no. 4, pp. 1447-1517.

We investigate the diffraction of singularities of solutions to the linear elastic equation on manifolds with edge singularities. Such manifolds are modeled on the product of a smooth manifold and a cone over a compact fiber. For the fundamental solution, the initial pole generates a pressure wave (p-wave), and a secondary, slower shear wave (s-wave). If the initial pole is appropriately situated near the edge, we show that when a p-wave strikes the edge, the diffracted p-waves and s-waves (i.e. loosely speaking, their singularities together with the singularities of the incoming p-wave are not limits of rays associated to the pressure wave speed which just miss the edge) are weaker in a Sobolev sense than the incident p-wave. We also show an analogous result for an s-wave that hits the edge, and provide results for more general situations.

Nous examinons la diffraction des singularités associées aux solutions de l’équation élastique linéaire dans des domaines contenant des singularités aux bords. Ces domaines sont définis comme le produit d’un domaine régulier et d’un cône sur une fibre compacte. Concernant la solution fondamentale, le pôle initial génère une onde de pression (p-wave) ainsi qu’une onde de cisaillement secondaire plus lente (s-wave). Si le pôle initial est situé près du bord, nous montrons que lorsque l’onde de pression frappe le bord, les ondes de pression et de cisaillement diffractées (c.a.d en quelques mots, leurs singularités ainsi que les singularités des ondes de pression incidentes ne sont pas les limites des rayons associés à la vélocité des ondes de pression manquant le bord de peu) sont plus faible au sens de Sobolev que les ondes de pression incidentes. Nous montrons de plus un résultat analogue pour une onde de cisaillement frappant le bord, et nous donnons des résultats pour des situations plus générales.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/aif.3192
Classification: 58J47,  35A21,  35L51
Keywords: Propagation of singularities, elastic wave equation, diffraction
Katsnelson, Vitaly 1

1 Department of Computational and Applied Mathematics Rice University Houston, TX 77005 (USA)
@article{AIF_2018__68_4_1447_0,
     author = {Katsnelson, Vitaly},
     title = {Diffraction of elastic waves by edges},
     journal = {Annales de l'Institut Fourier},
     pages = {1447--1517},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {68},
     number = {4},
     year = {2018},
     doi = {10.5802/aif.3192},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.3192/}
}
TY  - JOUR
TI  - Diffraction of elastic waves by edges
JO  - Annales de l'Institut Fourier
PY  - 2018
DA  - 2018///
SP  - 1447
EP  - 1517
VL  - 68
IS  - 4
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.3192/
UR  - https://doi.org/10.5802/aif.3192
DO  - 10.5802/aif.3192
LA  - en
ID  - AIF_2018__68_4_1447_0
ER  - 
%0 Journal Article
%T Diffraction of elastic waves by edges
%J Annales de l'Institut Fourier
%D 2018
%P 1447-1517
%V 68
%N 4
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.3192
%R 10.5802/aif.3192
%G en
%F AIF_2018__68_4_1447_0
Katsnelson, Vitaly. Diffraction of elastic waves by edges. Annales de l'Institut Fourier, Volume 68 (2018) no. 4, pp. 1447-1517. doi : 10.5802/aif.3192. https://aif.centre-mersenne.org/articles/10.5802/aif.3192/

[1] Dencker, Nils On the propagation of polarization sets for systems of real principal type, J. Funct. Anal., Volume 46 (1982) no. 3, pp. 351-372 | Article | MR: 661876 | Zbl: 0487.58028

[2] Dencker, Nils On the propagation of polarization in conical refraction, Duke Math. J., Volume 57 (1988) no. 1, pp. 85-134 | Article | MR: 952227 | Zbl: 0669.35116

[3] Duistermaat, Johannes Jisse; Hörmander, Lars Fourier integral operators. II, Acta Math., Volume 128 (1972) no. 3-4, pp. 183-269 | MR: 0388464 | Zbl: 0232.47055

[4] Haber, Nick; Vasy, András Propagation of singularities around a Lagrangian submanifold of radial points, Bull. Soc. Math. Fr., Volume 143 (2015) no. 4, pp. 679-726 | Zbl: 1336.35015

[5] Hörmander, Lars The analysis of linear partial differential operators. IV: Fourier integral operators, Classics in Mathematics, Springer, 2009, viii+352 pages (Reprint of the 1994 edition) | Article | MR: 2512677 | Zbl: 1178.35003

[6] Katsnelson, Vitaly Diffraction of Elastic Waves By Edges (2015) (Ph. D. Thesis)

[7] Mazzeo, Rafe Elliptic theory of differential edge operators. I, Commun. Partial Differ. Equations, Volume 16 (1991) no. 10, pp. 1615-1664 | Article | MR: 1133743 | Zbl: 0745.58045

[8] Melrose, Richard; Vasy, András; Wunsch, Jared Propagation of singularities for the wave equation on edge manifolds, Duke Math. J., Volume 144 (2008) no. 1, pp. 109-193 | Article | MR: 2429323 | Zbl: 1147.58029

[9] Melrose, Richard; Vasy, András; Wunsch, Jared Diffraction of singularities for the wave equation on manifolds with corners, Astérisque, Volume 351, Société Mathématique de France, 2013, vi+135 pages | MR: 3100155 | Zbl: 1277.35004

[10] Melrose, Richard; Wunsch, Jared Propagation of singularities for the wave equation on conic manifolds, Invent. Math., Volume 156 (2004) no. 2, pp. 235-299 | Article | MR: 2052609 | Zbl: 1088.58011

[11] Nazaikinskii, Vladimir E.; Anton Yu. Savin; Schulze, Bert-Wolfgang; Boris Yu. Sternin Elliptic theory on singular manifolds, Differential and Integral Equations and Their Applications, Volume 7, Chapman & Hall/CRC, 2006, xiv+356 pages | MR: 2167050 | Zbl: 1084.58007

[12] Taylor, Michael E. Reflection of singularities of solutions to systems of differential equations, Commun. Pure Appl. Math., Volume 28 (1975) no. 4, pp. 457-478 | MR: 0509098 | Zbl: 0332.35058

[13] Taylor, Michael E. Rayleigh waves in linear elasticity as a propagation of singularities phenomenon, Partial differential equations and geometry (Proc. Conf., Park City, Utah, 1977) (Lecture Notes in Pure and Appl. Math.) Volume 48, Dekker, 1979, pp. 273-291 | MR: 535598 | Zbl: 0432.73021

[14] Taylor, Michael E. Partial differential equations II. Qualitative studies of linear equations, Applied Mathematical Sciences, Volume 116, Springer, 2011, xxii+614 pages | Article | MR: 2743652 | Zbl: 1206.35003

[15] Vasy, András Propagation of singularities for the wave equation on manifolds with corners, Ann. Math., Volume 168 (2008) no. 3, pp. 749-812 (erratum in ibid. 177 (2013), no. 2, p. 783-785) | Article | MR: 2456883 | Zbl: 1171.58007

[16] Vasy, András Diffraction at corners for the wave equation on differential forms, Commun. Partial Differ. Equations, Volume 35 (2010) no. 7, pp. 1236-1275 | Article | MR: 2753634 | Zbl: 1208.58026

[17] Vasy, András The wave equation on asymptotically anti de Sitter spaces, Anal. PDE, Volume 5 (2012) no. 1, pp. 81-144 | Article | MR: 2957552

[18] Yamamoto, Kazuhiro Reflective elastic waves at the boundary as a propagation of singularities phenomenon, J. Math. Soc. Japan, Volume 42 (1990) no. 1, pp. 1-11 | Article | MR: 1027537 | Zbl: 0739.73013

Cited by Sources: